Hail, Cochise
- When
- September 14, 12:25 PM MST to 12:30 PM MST
- Where
- Cochise County, 0.69 mi S of Benson
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.960, -110.300
Low pressure located over southern California interacted with increasing moisture across southern Arizona to produce strong to severe afternoon and evening thunderstorms. Some of the storms produced heavy rainfall, strong winds, and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Low pressure located over southern California interacted with increasing moisture across southern Arizona to produce strong to severe afternoon and evening thunderstorms. Some of the storms produced heavy rainfall, strong winds, and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 14, 9:25 AM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 925 AM MST WED SEP 14 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING ACROSS NORTHWESTERN ARIZONA WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA THROUGH THIS EVENING. THE LOW PRESSURE SYSTEM WILL WEAKEN THURSDAY WITH THUNDERSTORMS CONFINED MAINLY TO NEAR THE HIGHER TERRAIN. DRY CONDITIONS ARE THEN EXPECTED THIS WEEKEND AND EARLY NEXT WEEK. && .DISCUSSION...KEMX WSR-88D DETECTED ISOLATED 30-50 DBZ ECHOES MOVING NEWD ACROSS NRN GREENLEE/GRAHAM/COCHISE COUNTIES EAST OF TUCSON AT 1620Z. THE REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. VISIBLE SATELLITE IMAGERY INDICATED CLEAR SKIES ACROSS WRN PIMA COUNTY AND SCATTERED-BROKEN MOSTLY CUMULOFORM CLOUDS ELSEWHERE. DEWPOINTS VALID 16Z RANGED FROM THE UPPER 50S-LOWER 60S F AND THESE TEMPS WERE NEARLY IDENTICAL TO 24 HOURS AGO. SURFACE TEMPS VALID 16Z WERE ALSO NEARLY IDENTICAL TO THIS TIME TUE MORNING. 14/12Z KTWC SOUNDING PRECIP WATER VALUE WAS NEAR 1.35 INCHES. LIFTED INDEX WAS MINUS 6 AND MLCAPE YIELDED 650-700 J/KG. 14/12Z UPPER AIR PLOTS INDICATED LOW PRESSURE CENTERED IN THE VICINITY OF LAS VEGAS NV WITH RIDGE OVER THE PACIFIC NW. LIGHT-MODERATE GENERALLY SWLY FLOW PREVAILED OVER SE AZ. UPPER LOW OVER FAR NWRN AZ PROGGED VIA THE 14/00Z GFS/ECMWF TO WEAKEN AND SLOWLY LIFT NEWD INTO SRN UTAH THUR. SUFFICIENT MOISTURE ACROSS SE AZ TO MERIT CHANCE-CATEGORY POPS FROM TUCSON EWD/SWD INTO THIS EVENING...AND SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS WRN SECTIONS. MAIN CONCERN ASSOCIATED WITH TSTMS INTO THIS EVENING WILL BE THE POTENTIAL FOR STRONG AND GUSTY WINDS AS WELL AS LOCALLY HEAVY RAINFALL. BULK OF CONVECTIVE ACTIVITY TO DECREASE IN COVERAGE LATE TONIGHT. SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND TSTMS THUR FROM TUCSON EWD/SWD. STILL A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND TSTMS FRI MAINLY NEAR THE HIGHER TERRAIN EAST OF TUCSON. 14/00Z GFS/ECMWF CONTINUE TO DEPICT MARKEDLY DRIER AIR TO SPREAD ACROSS THE AREA SAT-TUE. THUS...PRECIP-FREE CONDITIONS TO OCCUR THIS WEEKEND AND EARLY NEXT WEEK. HIGH TEMPS TODAY-FRI TO AVERAGE ABOUT 5-8 DEGS F BELOW CLIMO. 1-2 DEGS F OF DAILY WARMING TO THEN OCCUR SAT-TUE. && .AVIATION...ISOLD-SCT TSRA/SHRA THRU 06Z THURSDAY THEN TSRA/SHRA TO DECREASE IN COVERAGE 06Z-12Z THURSDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS AT 8-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 12Z THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE THUNDERSTORM OUTFLOWS ALONG WITH LOCALLY HEAVY RAINFALL. A DRYING TREND WILL BEGIN THURSDAY AND CONTINUE INTO EARLY NEXT WEEK. THUNDERSTORMS WILL BE LIMITED TO THE HIGHER TERRAIN EAST OF TUCSON THURSDAY AND FRIDAY...THEN DRY CONDITIONS ARE FORECAST SATURDAY THROUGH TUESDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. BF WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 801 AM MST WED SEP 14 2011 AZZ510>515-150615- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY...AND A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY. DRY CONDITIONS ARE EXPECTED SATURDAY THROUGH TUESDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ503>509-150615- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED THUNDERSTORMS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THURSDAY. THEREAFTER...DRY CONDITIONS ARE EXPECTED FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-150615- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- 801 AM MST WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY CONDITIONS WILL PREVAIL THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1130 AM MST WED SEP 14 2011 AZZ503-507-513-141915- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1130 AM MST WED SEP 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND WESTERN COCHISE COUNTIES UNTIL 1215 PM MST... AT 1124 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF HUACHUCA CITY...OR 11 MILES WEST OF SIERRA VISTA...MOVING NORTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA...WHETSTONE...CHARLESTON AND FAIRBANK. LAT...LON 3189 11026 3158 11008 3143 11050 3156 11065 TIME...MOT...LOC 1830Z 236DEG 27KT 3159 11044 CS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST WED SEP 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM HAIL CANELO 31.54N 110.51W
09/14/2011 M0.75 INCH SANTA CRUZ AZ TRAINED SPOTTER
PHX SPOTTER MAA10057 CALLED IN .75INCH HAIL... HEAVY
RAIN AND STREET FLOODING ON HIGHWAY 83 NEAR CANELO
&&
EVENT NUMBER TWC1100116
RMFThe Tucson radar (KEMX), 32 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds downed several trees, including one with a three foot diameter trunk, near the community of Pima.
Heavy rainfall resulted in several flooded washes and ditches which closed streets. A swift water rescue was performed on Wilmot north of Sahuarita Road. Firefighters worked to rescue a stranded women from her car but were forced to walk to her as high water was blocking the roadway. Additionally, a wall of water rushed down the Pantano Wash catching two kids off guard. Firefighters had to rescue the kids from waist high water. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347645, 347649, 347646, 347647, 347648, 347651.